Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 107, NWS Quad Cities, IA

July 24, 2001Jones County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 24, 2001, 5:51 PM CDT for Jones County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 24, 2001, 5:51 PM CDT (22:51 UTC)
Expired
Jul 24, 2001, 6:30 PM CDT
In force
39 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jones County, IA

The radar

The Quad Cities radar (KDVN), 77 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 5:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1086 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1086 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 242252
SVRMLI

IAC105-242330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
551 PM CDT TUE JUL 24 2001

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN EAST CENTRAL IOWA

* UNTIL 630 PM CDT

* AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 8 MILES WEST
  OF MONTICELLO...OR 12 MILES NORTH OF ANAMOSA...MOVING EAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   MONTICELLO BY 605 PM CDT.
   MONTICELLO MUNICIPAL AIRPORT BY 610 PM CDT.
   PICTURED ROCKS WMA BY 615 PM CDT.
   SCOTCH GROVE BY 620 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE 
OF NICKELS AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY 
STRUCTURE UNTIL THE STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS.

LAT...LON 4228 9126 4199 9131 4202 9092 4225 9095

$$

HLADIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:21 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 24, 2:21 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
221 PM CDT TUE JUL 24 2001

18Z SURFACE ANALYSIS SHOWS FRONT EXTENDING ACROSS NORTHWEST IOWA
THROUGH THE QUAD CITIES AREA...WITH ABUNDANT MOISTURE CONVERGENCE
ALONG BOUNDARY AND AREA OF PRESSURE FALLS CENTERED IN SOUTH CENTRAL
IOWA. THUNDERSTORM COMPLEX HAD PROGRESSED INTO NORTHERN IOWA/SOUTHERN
MINNESOTA AIDED BY UPPER-LEVEL WAVE.  ANOTHER WEAK SURFACE BOUNDARY
STRETCHED ACROSS NORTHERN MISSOURI.  MUCH COOLER AND DRIER CANADIAN
AIR WAS SPILLING INTO THE DAKOTAS AND MINNESOTA.

FORECASTS CHALLENGES THIS PACKAGE ARE TWOFOLD.  THE FIRST IS THE
TIMING/LOCATION OF PRECIPITATION THIS EVENING AND OVERNIGHT.
SECOND...DAY TWO (THURSDAY) TEMPERATURES WITH CANADIAN HIGH PRESSURE
BUILDING IN.

12Z ETA INITIALIZED SLIGHTLY BETTER THAN NGM/AVN ON PLACEMENT OF
PRECIPITATION AND 500 MB VORTICITY CENTER.  HOWEVER...AVN MOVES
VORT MAX THROUGH AREA FASTER THAN ETA/NGM...AND THIS SOLUTION IS
FAVORED IN CURRENT FLAT WESTERLY PATTERN.  ALL MODELS ARE SHOWING A
QUICKER TREND IN BRINGING IN PRECIPITATION...AND FIRST PERIOD OF
ZONES WILL REFLECT THIS.  I ALSO AGREE WITH AVN/ETA...WHICH DUMP
THE HEAVIEST RAIN ALONG AND NORTH OF I-80 THIS EVENING AND OVERNIGHT.
MODELS SHOWING POTENTIAL FOR 1-2 INCH RAINFALL AMOUNTS BY
WEDNESDAY MORNING...AS EVIDENCED BY FORECASTING SOUNDINGS SHOWING 2
INCH PRECIPITABLE WATER VALUES OVERNIGHT.  LOCAL AMOUNTS OF 3 OR MORE
ARE POSSIBLE IN THE HEAVY RAIN BAND ACROSS THE NORTHERN CWA. FLASH
FLOOD GUIDANCE INDICATING LOWEST 3-HOUR VALUES OVER NORTHWEST CWA.
ISOLATED WATER PROBLEMS POSSIBLE TONIGHT...BUT WILL HOLD OFF ON FLASH
FLOOD WATCH AND LET EVENING SHIFT MONITOR. WILL CONTINUE TO MONITOR
COMPLEX PUSHING EAST ACROSS NORTHERN IOWA UP TO ISSUANCE TIME...
BUT AM LEANING TOWARDS KEEPING CATEGORICAL POPS ACROSS THE NORTH...
WITH 60/70 POPS CENTRAL...AND 50 POPS WITH MORE SCATTERED ACTIVITY
EXPECTED IN THE SOUTH. EXPECT RAIN TO LINGER INTO WEDNESDAY
MORNING...MAINLY EAST OF THE MISSISSIPPI RIVER. WILL STAY CLOSE TO
GUIDANCE WITH WEDNESDAY MORNING TEMPS...BUT WILL SHADE TEMPS LOWER
THAN FWC IN THE NORTH...WHICH WILL BE NORTH OF THE BOUNDARY. MIDDLE
OF THE ROAD MAV TEMPS LOOK MOST REASONABLE FOR WEDNESDAY AFTERNOON...
WITH CLOUDS/PRECIPITATION TEMPERING THE HIGH FWC NUMBERS.  FWC ALSO
LOOKS TOO WARM FOR THURSDAY...GIVEN THE CURRENT AIRMASS IN PLACE
UPSTREAM IN MINNESOTA/NORTH DAKOTA...SO WILL STICK CLOSE TO MAV
NUMBERS.

IN THE EXTENDED...MEDIUM RANGE MODELS IN GOOD AGREEMENT KEEPING CWA
DRY FOR FRIDAY AND SATURDAY...WITH MAIN STORM TRACK SHUNTED TO THE
NORTH. WILL LEAN TOWARD WARMER MEX NUMBERS BOTH DAYS...WITH DRIER
AIR IN PLACE. ECMWF AND MRF AGREE ON SETTING UP A BOUNDARY ACROSS
THE AREA LATE SATURDAY/SUNDAY...WITH AN UPPER WAVE TRAVERSING THE
CWA ALONG THE SOUTHERN EDGE OF THE STORM TRACK.  MODELS DIVERGE
SOMEWHAT ON MONDAY...WITH THE ECMWF AND UKMET BOTH AMPLIFYING CENTRAL
CONUS UPPER RIDGE...WHICH WOULD KEEP CWA WARM AND DRY.  MRF PUSHES
ANOTHER FRONT THROUGH THE REGION TUESDAY. WILL GO ABOVE GUIDANCE FOR
TEMPS SUNDAY THROUGH TUESDAY...WITH RETURN FLOW SETTING UP.

.DVN...
IA...NONE.
IL...2NONE.
MO...NONE.

KINNEY/JDH

In the hours before

Special weather statement, Jul 24, 12:36 PM CDT, 5 hours 15 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-251000-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1236 PM CDT TUE JUL 24 2001

...HEAT AND HUMIDITY THIS AFTERNOON AND THUNDERSTORMS THIS EVENING
AND OVERNIGHT...

AFTERNOON TEMPERATURES AROUND 90 AND DEWPOINTS IN THE MIDDLE TO UPPER
70S WILL CREATE HEAT INDICES IN THE 100 TO 105 RANGE THIS AFTERNOON.
AREAS SOUTH OF HIGHWAY 34 COULD SEE HEAT INDICES OVER 105 FOR A
SHORT WHILE THIS AFTERNOON.  LESS HUMID CONDITIONS CAN BE EXPECTED
ALONG AND NORTH OF HIGHWAY 20.  DRIER AIR HAS MOVED IN FROM THE
NORTHEAST...DROPPING DEW POINTS INTO THE MIDDLE 60S. THE HUMID
CONDITIONS WILL PERSIST THROUGH THE NIGHT OVER THE CENTRAL AND
SOUTHERN SECTIONS. THE HUMIDITY IS EXPECTED TO DROP ON WEDNESDAY.

A COMPLEX OF THUNDERSTORMS MOVING INTO CENTRAL AND NORTH CENTRAL
IOWA THIS AFTERNOON WILL CONTINUE EAST DURING THE AFTERNOON.
IT NOW APPEARS THAT THE THUNDERSTORMS WILL REACH EAST CENTRAL IOWA
BY LATE THIS AFTERNOON AND CONTINUE INTO THE NORTHWEST ILLINOIS BY
THIS EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAINS
ALONG AND NORTH OF INTERSTATE 80. ADDITIONAL THUNDERSTORM DEVELOPMENT
WILL BE POSSIBLE DURING THE OVERNIGHT HOURS. THIS AREA COULD SEE
WIDESPREAD AMOUNTS IN EXCESS OF AN INCH AND ISOLATED AMOUNTS AROUND 3
INCHES BY WEDNESDAY MORNING. THERE IS ALSO A THREAT OF DAMAGING WINDS
WITH THESE STORMS.

SOUTH OF INTERSTATE 80...THE THUNDERSTORMS WILL BE MORE
SCATTERED...ESPECIALLY DURING THE EVENING.  THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER SOUTH CENTRAL IOWA AND NORTH CENTRAL
MISSOURI THIS AFTERNOON. THESE STORMS WILL MOVE THROUGH SOUTHEAST
IOWA...NORTHEAST MISSOURI AND WEST CENTRAL IOWA THIS EVENING AND
OVERNIGHT.  THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WIND
AND LOCALLY HEAVY RAIN.

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING AND DURING THE
OVERNIGHT HOURS.

DLF
Special weather statement, Jul 24, 5:14 PM CDT, 37 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-ILZ001-002-007-009-
015>018-024>026-250400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
514 PM CDT TUE JUL 24 2001

...A SEVERE THUNDERSTORM WATCH INCLUDING MOST OF EAST CENTRAL AND
SOUTHEAST IOWA AND NORTHWEST AND WEST CENTRAL ILLINOIS IS IN EFFECT
UNTIL 11 PM CDT...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MOST OF THE
COUNTIES IN THE NATIONAL WEATHER SERVICE QUAD CITIES COUNTY WARNING
AREA. THE WATCH IS IN EFFECT UNTIL 11 PM CDT AND INCLUDES THE
FOLLOWING LOCATIONS...FAIRFIELD...BURLINGTON...MONMOUTH...
WASHINGTON...QUAD CITIES...PRINCETON ILLINOIS...CEDAR RAPIDS...IOWA
CITY...MANCHESTER...DUBUQUE AND FREEPORT.

THE ONLY COUNTIES IN THE COUNTY WARNING AREA...NOT INCLUDED IN THE
WATCH...ARE LEE COUNTY IN SOUTHEAST IOWA...SCOTLAND AND CLARK
COUNTIES IN NORTHEAST MISSOURI AND HANCOCK AND MCDONOUGH COUNTIES IN
WEST CENTRAL ILLINOIS.

AN AREA OF THUNDERSTORMS FROM NORTHEAST INTO SOUTH CENTRAL IOWA WILL
MOVE EAST THIS EVENING THROUGH EAST CENTRAL AND SOUTHEAST IOWA AND
NORTHWEST AND WEST CENTRAL ILLINOIS. THE STRONGER STORMS WILL BE
MOVING INTO THE DUBUQUE...CEDAR RAPIDS ANY IOWA CITY AREAS BETWEEN 6
AND 7 PM. THEY SHOULD REACH THE FREEPORT...QUAD CITIES AND
MT PLEASANT AREAS BETWEEN 8 AND 9 PM.   THE STORMS WILL HAVE THE
POTENTIAL FOR PRODUCING DAMAGING WINDS...TORRENTIAL RAINFALL AND
POSSIBLY SOME LARGE HAIL. THE RAINFALL MAY BE HEAVY ENOUGH IN SOME
AREAS TO CAUSE PONDING IN POORLY DRAINED AREAS AND THE FLOODING OF
SMALL STREAMS.

YOU SHOULD MONITOR THE LOCAL WEATHER CONDITIONS CLOSELY THIS EVENING
AND BE PREPARED TO MOVE TO A SAFE LOCATION IF SEVERE THUNDERSTORMS
THREATEN YOUR AREA.

DLF

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:42 PM CDTSevere Thunderstorm WarningDVNCedar, Jones48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.